Hello Volunteer Ambassadors!
And happy St. Patrick's Day/Spring Equinox/Ides of March/Whatever else you feel like celebrating! We've got a lot of ground to cover, so here goes...
Bike Ambassador News
Each and every Ambassador (that means you) can send things to this listserve and have everybody else be able to read it and respond to it. This means that if any Ambassador comes across a good Ambassador-ing opportunity, he or she can simply send an email out to the list to let everyone know. This will hopefully let each and every one of you get more involved in bringing the bike-love to your friends and neighbors this year and let us all collaborate on making the program better than ever!
To send an email to the DC Bike Ambassadors listserve, use this address: DCBA@lists.democracyinaction.org
Upcoming Events & Ambassador Opportunities
Thursday, March 24th, 5:30pm-7pm OR Saturday, March 26th, 11am-12:30pm - Bike Ambassador Trailer Training
As you should know, part of the Bike Ambassador program involves our public service messaging bike trailer. The trailer is unique and easily recognizeable, and when it rolls down the street, people notice! This year, I want to try to get the trailer out every single weekday (weather permitting, of course). But I can't do it alone, I need some volunteer Ambassadors to help out before and after work. The first step is to join me this month for a trailer training session. The "training" will be about an hour where we will be attaching a trailer hitch to your bike and you will attach the trailer and pull it through a short course of traffic cones and up a hill. We'll also talk about a few of the ways pulling a trailer changes bicycling behavior.
- Ambassadors needed: Any and all
- Activities: Pull the trailer, have fun
- Duration: 1-1.5 hours of pulling
- RSVP: Required! Please let me know which date (3/24 or 3/26) is better for you
- Attire: Weather-appropriate, riding gear
Saturday, March 26th, 11:30am-2pm - DC Bike Swap
The DC Bike Swap, now in its 2nd year, returns to Lamont Plaza in Mt. Pleasant for a fun day of haggling and bike-citement! This is a tabling event, where 1-2 Ambassadors will hand out info and answer questions. You must commit to the whole event, and be able to stop by the WABA office to pick up materials for distribution.
- Ambassadors needed: 1-3
- Activities: Mingle with bike lovers, possibly swap things
- Duration: 2.5 hours of tabling/shopping
- RSVP: Required!
- Attire: DCBA t-shirt required!
Saturday, March 26th & Sunday, March 27th, 9:30am-6:30pm - Cherry Blossom Bike Valet, Weekend 1
Saturday, April 2nd & Sunday, April 3rd, 9:30am-6:30pm - Cherry Blossom Bike Valet, Weekend 2
Saturday, April 9th & Sunday, April 10th, 9:30am-6:30pm - Cherry Blossom Bike Valet, Weekend 3
Every year, WABA runs a hugely popular bike valet for the Cherry Blossom Festival on the National Mall. This year, however, in addition to the excellent valet volunteers, we Ambassadors will be staffing a small info table at the entrance to the valet with maps and tips and membership forms. Please commit to a full 3 hour shift!
Shifts are 9:30am-12:30pm, 12:30pm-3:30pm, & 3:30pm-6:30pm
- Ambassadors needed: At least 1 per shift
- Activities: Tabling, taking in the scenery
- Duration: 3 hours of socializing
- RSVP: Required! Please let me know which shift and which date you will be volunteering for
- Attire: DCBA t-shirts required!
Saturday, April 2nd, 8:30am-2pm - Capitol Hill Bike Swap
Capitol Hill BID and Pedal Pushers Club are throwing the first annual Capitol Hill Bike Swap and the Ambassadors are invited to spread the good word about biking in DC. Bike swaps often attract more than just the hardcore dedicated cyclists, and the BID is committed to making this event as accessible as possible. This is taking place outside at Eastern Market, so If it is a nice weekend, expect this event to be HUGE.
- Ambassadors needed: 2-4
- Activities: Information tabling, lots of talking
- Duration: Please commit to at least 2 hours of tabling
- RSVP: Required! Please let me know what hours you will be available to volunteer
- Attire: BA t-shirts
Friday, May 6th, 4pm-6pm - Informational "Happy Hour" at John Snow, Inc./AIDSTAR-One
The good people at John Snow, Inc. and AIDSTAR-One have invited us to take part in an informational "happy hour" at their office in Arlington. They tell me there will be food and drink available, but you will have to give a 5 min. spiel about WABA in exchange! Don't worry, I'll provide you with talking points. You will have to stop by the WABA office and pick up a backpack of materials prior to the event.
- Ambassadors needed: 1-2
- Activities: Talk about bicycling, represent WABA, talking the talk and walking the walk
- Duration: 2 hours of socializing
- RSVP: Required!
- Attire: BA t-shirts, classy pants
The Next DC Bike Ambassador Orientation Meeting!
Is Wednesday, March 30th, at 6pm, here at the WABA office: 2599 Ontario Rd. NW. Tell your friends and coworkers to go here if they're interested in becoming a Bike Ambassador.
Put the Bike Ambassadors to Work!
You guys are on the front lines out there, so please keep your eyes and ears peeled for any community or office events that could use a Bike Ambassador or three. We're always looking for new places to go, questions to answer and people to introduce to biking. The BA schedule is fairly empty for February and late March, so if you know of something going on--a farmers market, an expo, a movie screening, etc.--and you think Bike Ambassadors would be a welcome addition, send an email to firstname.lastname@example.org and let us know!
More Ways to be an Ambassador in your Daily Life!
If you're looking for ways to help out, but find that scheduling conflicts keep you away from our BA events, here are some suggestions:
- Recruit your friends/family/coworkers to get on a bike, take a class and/or become WABA members. Depending on how bike-friendly they are, this could be a great opportunity to sharpen your persuasion/debate skills!
- Get your office/workplace prepped for Bike to Work Day. Talk to your employer about setting up a bike breakfast on BtWD, organize some bike buddies to help new commuters ride home with an experienced bike rider, or bring WABA in to give a brown bag Bike Commuting Seminar at your office.
Bike Ambassador Camaraderie
I want to start a monthly Ambassador ride that we will use to "Get to Know the Trail Network" by riding a different trail in the Greater Washington Area every month. These would be relaxed rides that would be equal parts team-building and fun. These rides could very easily lead into a monthly post-ride BA Happy Hour. I will keep you guys posted on this project. Here's the tentative schedule:
- Met Branch Trail
- Capital Crescent Trail
- Custis Trail Loop
- Northeast & Northwest Branch Trails
- C&O Canal Towpath
- Fort Dupont, Anacostia River Trail & Marvin Gaye Park
- Rock Creek Park Trail, East Potomac Park & the Mall
- Mt. Vernon Trail
- Sligo Creek Trail
- W&OD Trail
DC Bike Ambassador